The clinical characteristics and correlates of lithium toxicity in a tertiary referral centre
- 12 Downloads
Lithium is a medication indicated for the treatment of bipolar disorder and treatment-resistant depression, with a narrow therapeutic index. Overdose, either acute or chronic can result in neurological symptoms, requiring dialysis and admission to intensive care in some cases. Lithium toxicity is avoidable with careful monitoring. However, we have noted several recent cases of lithium toxicity in our local service and thus sought to investigate this issue in a more systematic manner.
We aimed to quantify the incidence of lithium toxicity in our local population over a single year and identify the patients most at risk. We also aimed to generate clinical recommendations on the prevention of lithium toxicity to improve patient safety.
We identified the incidence of lithium toxicity in our local population, by searching the hospital pathology database for patients with serum lithium levels greater than 1.0 mmol/L. We examined the available clinical notes for these patients.
We identified 74 serum lithium readings above 1.0 mmol/L measured in 44 individual patients. The highest recorded level was 3.2 mmol/L. Of these, 11 patients were aged 65 years or older. Hospital admission was required in 14 cases. There were missing data of note: 29.5% had no renal function/eGFR measurement at time of toxicity and 52.3% without a baseline eGFR.
Lithium toxicity is common in our population. Given the narrow therapeutic index, this demonstrates the need for careful monitoring and prescribing, especially patients aged 65 and over.
KeywordsClinical Galway Lithium Monitoring Overdose Tertiary Toxicity Toxicology
Grant supplied by Undergraduate Research Committee, School of Medicine, National University of Ireland, Galway.
Compliance with ethical standards
Ethical disclosure statement
For this project, we sought quality and integrity. We were in contact with no patients for the duration of the study. No identifiable patient data was used. Data was obtained via an electronic hospital laboratory system and was anonymised to ensure patient confidentiality. Data was stored on a fire-walled computer with coded access. Funding was obtained from the undergraduate research program at NUI Galway.
Conflict of interest
No conflicts of interest existed in relation to this.
- 2.NICE: National Institute for Health and Clinical Excellence (2008) Early identification and management of chronic kidney disease in adults in primary and secondary care. (Clinical guideline 73)Google Scholar
- 3.Fouser P, Abbasi Y, Mathilakath A (2017) Nilforooshan R. Case report: Do not treat the numbers: lithium toxicity. BMJ Case Rep. https://doi.org/10.1136/bcr-2017-220079
- 8.Taylor DM, Barnes TRE, Young AH (2018) The Maudsley prescribing guidelines in psychiatry, 13th edn. Wiley-Blackwell, LondonGoogle Scholar
- 9.Markowitz GS, Radhakrishnan J, Kambham N, Valeri AM, Hines WH, D'Agati VD (2000) Lithium nephrotoxicity: a progressive combined glomerular and tubulointerstitial nephropathy. J Am Soc Nephrol 11:1439Google Scholar
- 13.(2009) Safer lithium therapy. In: Nrls.npsa.nhs.uk. http://www.nrls.npsa.nhs.uk/alerts/?entryid45=65426. Accessed 13 May 2018
- 14.Davis A (2012) Best practice guidelines for prescribing and monitoring if lithium therapy. 1–10. http://www.imsn.ie/images/guidelines/imsn-lithium-guidelines-may-2012.pdf. Accessed 3 Jan 2019
- 16.Mercer D, Douglass A, Links P (2009) Meta-analyses of mood stabilizers, antidepressants and antipsychotics in the treatment of borderline personality disorder: effectiveness for depression and anger symptoms. J Personal Disord 23:156–174. https://doi.org/10.1521/pedi.2009.23.2.156 CrossRefGoogle Scholar
- 23.Smith R, Helms P (1982) Adverse effects of lithium therapy in the acutely ill elderly patient. J Clin PsychiatryGoogle Scholar
- 24.HSE & NSRF. Saving lives and reducing harmful outcomes: care systems for self harm and suicidal behaviour. National guidelines for the assessment and management of patients presenting to Irish emergency departments following self-harm. 2016Google Scholar